British Heart Foundation
5,296 members3,384 posts

Atrial Fibrilation

Hi All - has anyone suffered from AF following coronary bypass surgery? My dad had a quadruple bypass recently and although he has been told that the operation was a success he is now suffering from AF. They have tried to shock his heart to restore a rhythm but that didn’t work and are now trying to manage the condition with medication. He has been on the medication for nearly 4 weeks now and it doesn’t appear to be helping. He has no energy and is short of breath all the time. Has anyone else had this problem and can give us an insight as to how long he may feel like this.

9 Replies
oldestnewest

Yep exactly the same issues, but they went straight on to beta blockers. No shocking was tried.

Mine settled quite quickly after meds I have to say. I do still have AF issues but not anywhere near as bad as it was from opp. However l now know I have had AF for years, it just wasn't as server as after the bypass.

I still get bbreathless especially on hills, but sometimes evan when I am resting.

Maybe your dad needs to have the GP adjust his meds a little to get the right balance.

Make sure he makes sure the GP and his consultant know he is still having issues. If he doesn't mention it, they may think he is fine.

Also, ask the cardiac team that are dealing with your dad if they can book him on to the local cardiac rehab. It really is the best thing ever for him. It gives you so much confidence it's unbelievable. And he'll meet people in the same boat. They monitor exorcise and give amazing advice on diet, meds etc. Really is worth being part of. Also he can take someone with him if he likes.

He is going to be fine honey, you'll see. Just as long as he makes sure he is keeping the medical field up to date on how he is feeling. The meds can cause alsorts of issues as it is such a cocktail of the things. So just let them know and after a little while they will get the balance right.

Give your dad a hug from me. I send you and your family hugs and best wishes, Jo 😊

2 likes
Reply

Thank you so much for your reply. I think Dad just needs to hear that this problem can be sorted and that there is light at the end of the tunnel. xx

2 likes
Reply

No worries.

I know how he feels, AF really is the stranges feeling ever. You feel totally out of control with the top half of your body. It is where the top chambers of the heart are fighting with the bottom chambers of the heart. On memory I think that is what the consultant said when he was explaining it to me.

SSeriously, on the right amount of meds really do make it calm down to a level you can cope and live with 😊

1 like
Reply

Hi there,

Aww bless him

I had heart surgery 7 weeks and went into AF on waking day 2

It happened 3 times until they got me on the right beta blocker for me

Itas very scary and tiring

I hope all his team and gp know.

It will am sure will just need to find the right one..i take metropolol and has thankfully worked though does have a little fast flutter.

Wishing him all the best

Jenny x

1 like
Reply

Thank you Jenny for sharing your experience. I will pass on your kind words xx

1 like
Reply

I had arrhythmia problems which started a few months after my heart attack, Tachycardia attacks and AF a few years later.

This could be caused by scar tissue forming on the heart disrupting the normal pathways for the electrical signals that contract the heart muscles.

Everyone is different and the present treatment seems to be trial and error with different heart drugs which affect these pathways.

Unfortunately some drugs slow the heartbeat so much that energy levels are affected and tiredness can result, to me this is not an acceptable outcome, but may be the best that can be achieved with current medications.

I went through Bisoprolol, Sotalol, Atenolol, and Flecainide, and I also had a Cardioversion procedure.

Sotalol made me very tired and my AF was worse, fortunately a combination of Bisoprolol and Flecainide seems to do the trick for me and my energy levels are fine, but as I said, everyone is different.

1 like
Reply

Thank you for the information - if things don’t improve I will ask the doctor to try other medications.

Reply

Hello Gail

My husband has just had an ablation and we have had some issues and been talking to our cardiologist who confirm that with any heart surgery you will experience AF due to the heart healing after it's been through the operation so it would seem quite normal.

1 like
Reply

Hi Netie54,

Thank you for the information. We have also been told that it is normal just a shame that knowing that doesn't make it any less frightening for the person experiencing it.

Lets hope it doesn't last too long or that the doctors are able to get Dad on medication that makes him feel better.

Reply

You may also like...